We are accepting new admissions but have implemented additional pre-screening procedures to ensure the health and safety of everyone at Wooded Glen Recovery Center. **At this time, all family visitation has been suspended until further notice.**

Wooded Glen Recovery Center is closely monitoring all coronavirus (COVID-19) updates and is following suggested best practices from the CDC to prevent the spread of the virus. For more information, please click here.

On the face of things, tramadol seems like a pretty safe choice when your physician is choosing an opioid painkiller to prescribe after surgery or for persistent pain you may be struggling with. Tramadol is not as powerful as other drugs in the opioid class—and for this reason, it might be easy to conclude that it is not addictive.

A Closer Look

But tramadol is not free from risk when it comes to the possibility of developing a substance use disorder. Let’s do a question and answer session to uncover the truth about tramadol.

How Does Tramadol Go From Tame to Treacherous?

If you listen carefully to your doctor and/or pharmacist’s instructions when you are given a prescription for tramadol, the odds are quite good that you can use the drug to manage pain without any trouble. But you probably noticed we started that sentence with “if.”

That’s because a lot of people don’t stick to those instructions. A person might, for example, start speculating about the advantages of reinterpreting the instructions. If tramadol is providing some relief from chronic pain, wouldn’t taking more be even more effective? If I could keep a supply of it—even after my initial prescription runs out—couldn’t I continue to manage my pain on my own? If I added tramadol to other drugs I am taking (whether prescription or illicit), could I feel even better?

It is pretty easy to see how those sorts of questions can lead directly to misuse of the drug. You might start taking too much. You might start “doctor shopping” or “borrowing” the drug from others or seeking an illegal source. You might start mixing and matching drugs, looking for a combination that makes you feel great—at least for a little while.

And once you start doing any or all of those things, you are on a path to a tramadol-centered substance use disorder. So let us replace the questions our imagined tramadol user posed above with some different—and far more useful—questions.

What Are the Signs, Signals, & Symptoms of Tramadol Misuse?

If you are misusing tramadol, you—or those around you—may notice a range of symptoms, including drowsiness, slurred speech, reduced coordination, headaches, nausea or vomiting, changes in overall appetite, and (perhaps most apparent and alarming) a reduction of the size of your pupils until they are mere pinpricks in the center of your eyes.

In addition, ongoing use can lead to constipation, sweating (even in the absence of exercise or heat), dizziness, muscle aches (ironic, given that tramadol is a pain reliever), and symptoms of depression. In the worst cases, tramadol misuse can lead to depression of the central nervous system (which can cause you to pass out, fall into a coma, or even die) and/or seizures. If taken with antidepressants (and sometimes even if taken without antidepressants), tramadol can also lead to serotonin syndrome—a life-threatening condition characterized by too much serotonin in the brain.

As you can see, the characterization of tramadol as risk-free is problematic at best.

How Can You Tamp Down the Tramadol Use?

Once you realize that you are misusing tramadol and need to stop taking the drug, it may be tempting to try to stop all at once. The so-called “cold turkey” approach is challenging in the best of circumstances, but when it comes to tramadol in particular, it can be downright dangerous.

If you stop taking the drug suddenly, you increase the risk that you will suffer seizures. But even if you avoid that particular scenario, plenty of other unpleasant withdrawal symptoms await. These range from the fairly manageable (like irritability, diarrhea, a runny nose, or loss of appetite) to the somewhat more challenging (like restless leg syndrome, sleep issues, agitation, or abdominal cramps) to the truly alarming or even life-threatening (like hallucinations, psychosis, paranoia, delirium, panic attacks, or dangerous increases in blood pressure and/or heart rate).

The best option if you need to stop taking tramadol is to taper off the medication in a medically supervised setting. A residential treatment center can provide monitored detoxification followed by robust rehabilitation programs that are designed to help you leave your struggles with tramadol in the past as you chart a new course for your future.

When Is the Right Time to Get Help?

The right time to get help with any problematic use of drugs or alcohol is always right now. At Wooded Glen Recovery Center, we are committed to providing compassionate, evidence-based, personalized care that meets your specific needs. Our rehabilitation program includes group and individual therapy that can help you develop relapse-prevention strategies and an opportunity to address any co-occurring mental health disorders that might be contributing to your substance use disorder. And our commitment to a continuum of care means that you will leave our residential facility armed with the resources and support you will need during the crucial early days of recovery.

Looking for addiction treatment near Frankfort, Kentucky? For more information about Wooded Glen Recovery Center, contact us at (888) 351-0650. We are ready to help.